Kentucky, 2013Flash Flood in Kentucky, August 16, 2013
August 16, 2013 · NWS JKL · 1 event in 1 county or zone
An isolated instance of flooding occurred in Rockcastle county on August 16, 2013. The storm that produced the flooding formed in a warm and unstable air mass ahead of an approaching upper level weather system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated instance of flooding occurred in Rockcastle county on August 16, 2013. The storm that produced the flooding formed in a warm and unstable air mass ahead of an approaching upper level weather system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 16, 5:08 PM EST, 22 minutes earlier.
Area forecast discussion, Aug 16, 5:08 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
608 PM EDT FRI AUG 16 2013
.UPDATE...
ISSUED AT 607 PM EDT FRI AUG 16 2013
ISOLATED SHOWERS CONTINUE ACROSS THE SOUTHWEST HALF OF THE CWA. WENT
AHEAD AND EXTENDED OUT ISOLATED POTENTIAL IN THE GRIDS FOR THE NEXT
COUPLE OF HOURS...WITH SHOWERS EXPECTED TO LOSE STRENGTH AND DYE OUT
AS WE CONTINUE TO LOSE DAYTIME HEATING. REMAINDER OF FORECAST SEEMS
TO BE ON TRACK.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 315 PM EDT FRI AUG 16 2013
ISOLATED SHOWERS HAVE DEVELOPED OVER NORTHERN PULASKI COUNTY AND OVER
SOUTHERN WAYNE COUNTY. WILL CARRY ISOLATED SHOWERS FOR THE NEXT FEW
HOURS OVER THE SOUTHWEST PART OF THE FORECAST AREA. ISOLATED SHOWERS
WILL DISSIPATE QUICKLY BY EARLY EVENING WITH THE LOSS OF DAYTIME
HEATING.
EVOLVING UPPER AIR PATTERN WILL BRING A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS DURING THE UPCOMING WEEKEND. AS 5H LOW BEGINS TO CLOSE
OFF OVER THE MID MS VALLEY EARLY SATURDAY...THE UPPER FLOW ACROSS
EASTERN KY BECOMES MORE SOUTHERLY...AND MOISTURE WILL BE ON THE
INCREASE WITH DEEPER MOISTURE FINALLY ARRIVING IN THE SOUTHERN PART
OF THE FORECAST AREA SATURDAY AFTERNOON. AT THE SAME TIME AN UPPER
LEVEL JET STREAK AHEAD OF THE UPPER LOW WILL BRING BETTER UPPER
LEVEL SUPPORT FOR PRECIPITATION. AS SUCH WILL FORECAST SCATTERED
SHOWERS AND THUNDERSTORMS TO THE SOUTHERN PART OF THE FORECAST AREA
SATURDAY AFTERNOON AND GO WITH ISOLATED COVERAGE IN THE NORTH. THE
UPPER LEVEL SUPPORT WITH THE JET WILL KEEP A CHANCE OF SHOWERS GOING
FOR SATURDAY NIGHT AS WELL. TEMPERATURES WILL CONTINUE TO RUN A
LITTLE BELOW NORMAL THROUGH THE FIRST PART OF THE WEEKEND.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 315 PM EDT FRI AUG 16 2013
MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH THE PERIOD BUT HAVE HAD
SOME CONSISTENCY ISSUES BEYOND DY5...TUE. ALOFT...THE FORECAST IS
DOMINATED BY AN UPPER LEVEL LOW OVER THE MID SOUTH THAT WILL
GRADUALLY OPEN UP AND LIFT OUT TO THE NORTHEAST AS A TROUGH ACROSS
THE COMMONWEALTH SUNDAY AND MONDAY. HOWEVER...IT NOW APPEARS THAT A
WEAK DISTURBANCE COULD WILL FILL IN BEHIND THE EXITING SYSTEM ON
TUE...RESULTING IN SOME LINGERING TROUGHINESS OVER OUR AREA FOR THE
REMAINDER OF THE FORECAST WINDOW. MODELS HAVE NOT BEEN CONSISTENT
WITH THIS SECOND FEATURE...WITH PREVIOUS FORECAST CYCLES SUGGESTING
AT LEAST SOME WEAK RIDGING OVER THE REGION. AT THE SFC...A NARROW
INVERTED TROUGH EXTENDING FROM THE DEEP SOUTH TO THE OHIO VALLEY
WILL DISSIPATE AS THE MAIN UPPER LEVEL TROUGH LIFTS OUT OF OUR AREA
AND A LARGE SFC HIGH PRESSURE SYSTEM SHIFTS FROM THE LOWER GREAT
LAKES TO THE ATLANTIC COAST. WITH HIGH PRESSURE CENTERED OVER THE
EAST COAST BY SUNDAY...BOUNDARY LAYER FLOW WILL VEER TO THE SOUTH
RESULTING IN A BETTER MOISTURE FETCH AND A MORE SIGNIFICANT THREAT
OF RAINFALL ACROSS THE AREA. AT THIS POINT AND UNTIL MODELS RESOLVE
CONSISTENCY ISSUES BEYOND TUE...CAN NOT RULE OUT SOME LINGERING...
MAINLY DIURNALLY DRIVEN CONVECTION THROUGH THE REMAINDER OF THE
EXTENDED.
IN A NUTSHELL...PREFERRED TO KEEP OUR HIGHEST POPS FOCUSED ON THE
SUNDAY/MONDAY TIME FRAME WITH A LOWER...MORE DIURNALLY DRIVEN POP IN
THE FORECAST FROM TUESDAY THROUGH TO THE END OF THE WEEK AS WE FALL
BACK INTO A MORE SUMMER LIKE REGIME. FOR TEMPS...PREFERRED TO LEAN
TOWARDS THE BETTER PREFORMING AND COOLER EUROPEAN MOS. OVERALL THIS
WILL KEEP OUR HIGHS AT OR SLIGHTLY BELOW NORMAL LEVELS AND LOWS NEAR
NORMAL LEVELS FOR THIS TIME OF YEAR.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 134 PM EDT FRI AUG 16 2013
HIGH PRESSURE OVER THE OHIO VALLEY WILL KEEP MOSTLY VFR CONDITIONS
ACROSS THE FORECAST AREA THROUGH SATURDAY. ISOLATED THUNDERSTORMS WILL
BE POSSIBLE THIS AFTERNOON MAINLY SOUTH OF LOZ AND SME...CLOSER TO
THE TN BORDER. WHILE SOME FOG IN RIVER VALLEYS CAN BE EXPECTED LATE
TONIGHT...FOG IS NOT EXPECTED TO AFFECT THE TAF SITES. MOISTURE WILL
BE INCREASING ACROSS THE AREA ON SATURDAY AS AN UPPER LEVEL LOW
PRESSURE SYSTEM TAKES SHAPE OVER THE MID MS VALLEY...AND THIS WILL
BRING A BETTER CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY
AFTERNOON.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JMW
SHORT TERM...SBH
LONG TERM...RAY
AVIATION...SBH
Hazardous weather outlook, Aug 16, 5:21 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
621 PM EDT FRI AUG 16 2013
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171400-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
621 PM EDT FRI AUG 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY OVER THE
CUMBERLAND VALLEY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE POSSIBLE AT TIMES SATURDAY THROUGH
WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SBH/JMW
Flash Flood, Rockcastle
- When
- August 16, 5:30 PM EST to 6:30 PM EST
- Where
- Rockcastle County, Brodhead to 1 mi NE of Brodhead
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.400, -84.420
Water was flowing across Hwy 2250.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Florida, August 16 to 19, 2013$6.0 million · 54 kt wind · 22 events
- Damaging Winds in Texas, August 16, 2013$167,000 · 61 kt wind · 9 events
- Flash Flooding in Georgia, August 16, 2013$20,000 · 3 events
- Flash Flooding and Damaging Winds in Georgia, August 16 to 21, 2013$6,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in Oregon, August 16, 20131.5 in hail · 7 events
- Heavy Rain in Texas, August 16, 20135 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 16 to 17, 20135 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 16, 20134 events
- Flood and Hail in Texas, August 16, 20131 in hail · 3 events
- Damaging Winds in Texas, August 16, 2013$9,000 · 52 kt wind · 3 events
- Hail in Texas, August 16, 20131.75 in hail · 1 event
- Flash Flood in Georgia, August 16, 2013$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466125.